ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

June 3, 1998

  • Parke-Davis label style contributing to dangerous overdoses
  • Frequent problems with medication systems noted during ISMP hospital evaluations
  • Safety Briefs
    • Confusion still exists between amrinone (Inocor®), an inotrope, and amiodarone (Cordarone®), an antiarrhythmic with negative chronotropic effects causing the deaths of some patients.
    • We recently heard about another mix-up between epidural and intravenous lines. After preparing lipid emulsion for infusion, a nurse accidentally attached the tubing to the epidural catheter rather than the triple lumen catheter. As a result, a large volume of lipids infused at a rate of 41 mL/hour before the error was detected. Fortunately, the patient suffered no harm.
    • FDA has taken steps to reduce adverse drug events from misusing oral and rectal solutions of sodium phosphates by requiring new warning and direction statements on containers.
    • Caution: "KCL" may not be KCl! At least not when it's meant to represent a compounded gel often prescribed to relieve arthritis and muscle pain. We recently came across a journal article about this commercially unavailable product which is compounded from ketoprofen 10%, cyclobenzaprine 1% and lidocaine 5%. The author refers to this product as "KCL gel." Acronyms are problematic in medicine, but we find this one especially troublesome.
    • Every day poison centers in the United States answer more than 7,000 calls for assistance from people who have been exposed to potentially lethal doses of medications or other toxins. Most people are unaware of the financial difficulties that poison centers have encountered during the last decade as health care dollars become increasingly scarce. We hope you will take time out of your busy day to drop a letter to your federal legislator in support of poison centers. Copies of the legislation and sample letters of support are available on the American Association of Poison Control Centers' website.
    • A May 20, 1998 JAMA commentary called for expanded funding of FDA postmarketing surveillance by collecting user fees from pharmaceutical companies (Moore TJ et al. Time to act on drug safety. JAMA 1998;279:1571-3).

June 3, 1998

  • USP launches MedMARx® as the third major national reporting program for adverse drug events
  • Frequent problems with medication systems noted during ISMP hospital evaluations Part 2
  • ISMP to receive inaugural Pinnacle Award
  • Safety Briefs
    • Since the article about ambiguous manufacturer labeling of Ketalar® (ketamine) appeared in our June 3, 1998 issue, an article was published in Annals of Emergency Medicine (1998;31:688-97). The article notes that IM Ketalar may be given safely and effectively for pediatric sedation in the ER.
    • We are often asked about label placement after IV admixtures are prepared. To improve the likelihood that any labeling error will be recognized, some hospitals place IV labels on the front side of the bag. In this way, both the title (base solution and/or drug name), as listed by the manufacturer, and the pharmacy additive label, can be easily scrutinized to make sure they correlate.
    • A patient complained of allergy symptoms during a physician office visit. His doctor phoned a pharmacy to order 60 Allegra® capsules (fexofenadine). After having the prescription filled in a local pharmacy, the patient called his doctor to find out why he'd prescribed something that was so expensive. When the doctor inquired about the cost, the patient replied that the prescription was $450. The physician called the pharmacy to find out why the prescription was so expensive. On further check, the pharmacist realized that he misheard the telephoned prescription as "60 Viagra® (sildenafil)
    • On the last day of the ASHP Annual Meeting in Baltimore (June 4, 1998), Barbara Golz, a neonatal nurse practitioner, held a standing room only audience spellbound by her moving presentation. Golz is one of the nurses indicted in Colorado for criminally negligent homicide in an infant's medication error related death.
    • ISMP received yet another report of an error with a long acting form of penicillin G that was administered IV
    • Glaxo Wellcome notified pharmacists this week about Lamictal® (lamotrigine) being mixed up with Lamisil® (terbinafine).

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP